Among the most dramatic and dangerous manifestations of allergy are those reactions which occur following the ingestion, by hypersensitive individuals, of familiar and ordinarily innocuous drugs. Such reactions not only may defeat the purpose for which the drug was administered but may produce a new train of distressing symptoms and, in extreme cases, may lead to death. Hypersensitivity to drugs of all types has been recognized for a long time and reports of reactions from even the newest drugs follow closely on their introduction into common use. It is to be expected, therefore, that hypersensitivity to acetylsalicylic acid (aspirin), because of the frequent and promiscuous use of this drug, would be relatively more frequent than hypersensitivity to other drugs. Our experience as well as that of others1 bears this out.
This report is based on a review of the literature and a study of sixty-two cases of true hypersensitivity